Alert archive / Georgia / Tornado Warnings in 1998
Tornado Warning 24, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Jul 4, 1998, 5:01 PM EDT for Chatham County, Georgia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 1998, 5:01 PM EDT (21:01 UTC)
- Expired
- Jul 4, 1998, 5:20 PM EDT
- In force
- 19 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Chatham County, GA
The radar
The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1425 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
659 WFUS1 KCHS 042059 RRA TORCHS GAC051-042120- BULLETIN...EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 501 PM EDT SAT JUL 4 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN CHATHAM COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 520 PM EDT * AT 455 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO JUST SOUTHEAST OF VERNONBURG... MOVING SOUTH AT 20 MPH. * THE TORNADO IS EXPECTED TO BE... 5 MILES SOUTHEAST OF VERNONBURG AT 505 PM OSSABAW SOUND AT 510 PM GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR ML
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Jul 4, 2:22 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 4, 2:22 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 222 PM EDT SAT JUL 4 1998 CONVECTION ALREADY STARTING TO FIRE AT 1 PM...INTERESTING THAT INITIAL DVLPMNT IS ALL ALONG RIVERS (ALTAMAHA, SAVANNAH, SANTEE, BLACK). GETTING BUSY QUICKLY ON RADAR WITH HI CAPE AMS SO WL KEEP THIS BRIEF. TRAILING SHRT/WV ENERGY REACHES CST OF CAROLINAS LT TONIGHT...THIS WAVE PLUS LINGERING SFC OUTFLOW BOUNDARIES FROM LT AFTN/EVE STORMS CUD SUSTAIN CONVECTION INTO LATE NIGHT. RECOMMEND OMMITTING EVENING OR MAINLY EVENING WORDING FROM E/SE SC. HEADING TO BOTH SUN AND MON LOOKS LIKE LO PRES TROF WILL LINGER NEAR CSTL SECTIONS AND POSBLY FIRE FEW ISOLATED CELLS ALONG THE SEABRZ LINE. ATTM MIGHT BE BEST TO HOLD WITH SLGT CHC OF A LT AFTERNOON/LT DAY TSTM. TEMPS...GUID DOING OK AND MAX/MINS SHUD FALL IN LINE SIMILAR TO THIS MORNING MINS AND TDA MAXES. HEAT INDEX AT 2 PM CLOSE TO 105, WL EXPECT NEAR 105 FOR SUN/MON AS WELL...ON LOW END OF HEAT ADVIS ESPECIALLY FOR SE GA. DEFINITELY MARGINAL FOR ADVIS/WL LEAVE UP TO NWSFOS. CCF CHS ARPT 73/93/74/93 4212 CHS CITY 89/81/89/82 4212 SAV ARPT 72/94/73/94 4212 LAVIS
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:50 PM EDT | Severe Thunderstorm Warning | CHS | Chatham | 40 min |
| Jul 4, 4:43 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham | 47 min |
Nearby
Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.